Minnesota, 2025

Flash Flooding and Flood in Minnesota, August 17, 2025

August 17, 2025 · NWS FSD · 4 events in 1 county or zone

During the overnight, a slow moving convective cluster within an environment with a strong low-level jet and abundant deep-layer moisture slid from western to southern Minnesota. Storms continually regenerated on the southwest flank of the cluster, with a boundary remaining stationary for several hours from south of Marshall to north of Westbrook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

During the overnight, a slow moving convective cluster within an environment with a strong low-level jet and abundant deep-layer moisture slid from western to southern Minnesota. Storms continually regenerated on the southwest flank of the cluster, with a boundary remaining stationary for several hours from south of Marshall to north of Westbrook. Some areas had more spotty heavy rainfall the prior night, and new rainfall amounts were generally from 2 to 4 inches in the band with radar estimates between of 4 to 6 inches. Numerous city and some rural roadways were inundated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 2:25 AM CST, 1 hour 38 minutes earlier. Its key messages:

  • Training thunderstorms over southwest Minnesota may result in localized flash flooding through early this morning.
  • Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with large hail, damaging winds, and heavy rainfall.
  • Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.
Area forecast discussion, Aug 17, 2:25 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
325 AM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Training thunderstorms over southwest Minnesota may result in
  localized flash flooding through early this morning.

- Next chances for organized convection come by this evening
  into tonight with isolated strong to severe storms with large
  hail, damaging winds, and heavy rainfall.

- Much quieter conditions likely return for much of the week
  bringing in lower dew points, near-normal temperatures, and
  limited precipitation chances.

&&

.DISCUSSION...
Issued at 322 AM CDT Sun Aug 17 2025

A frontal boundary currently resides from roughly east central SD
into southwestern MN very early this morning. Training thunderstorms
have developed along this boundary during the overnight period - fed
by moisture transport on a 20-25 kt low level jet. Will have to keep
an eye on this area through the early morning hours for flash
flooding potential. Models have the front continuing to lift slow to
the northeast, being situated along our northern CWA border by 12Z.
Related to that, the current convection should also lift northward
with most hi-res guidance placing it to the north our area by that
time. Another area of convection that developed over northwestern SD
has been moving to the east/northeast, and all hi-res guidance now
keeps this to the our northwest through the reminder of the night.

For today, an upper level trough presently oriented through the
western Dakotas and Nebraska will shift eastward into our area by
this afternoon and evening - this as a cold front over central SD
also begins to track eastward. While most guidance suggest only low
chances for showers and storms through at least early afternoon,
will see increasing chances for scattered thunderstorms by late
afternoon/early evening as a shortwave lifts out of NE and into our
area during that timeframe. Showers and thunderstorms then look to
become more prevalent tonight as the main upper level trough swings
through the region and a low level jet again strengthens from
eastern NE into eastern SD. Although shear will be fairy weak (20-30
kts) and mid level lapse rates not overly impressive (6-7 C/KM),
MUCAPE by afternoon and early evening will be running around 2500 to
over 3000 J/KG. In light of that, cannot rule out isolated strong to
severe storms with half dollar size hail and wind gusts of 60-70 mph
with DCAPE of 1000-2000 J/KG depending on model of choice. At this
time, the highest risk for thunderstorms will occur from
approximately 6pm this evening to 3am tonight.

It will be another hot and muggy day with highs in the mid 80s to
lower 90s combined with dew points in the mid to upper 70s. This
will yield afternoon heat index values in the lower 90s to around
100 - with the highest values south of interstate 90. Although some
areas will near Heat Advisory criteria, with the uncertainty in
regard to afternoon thunderstorm potential and its impact on
temperatures, elected not to issue any headlines at this time. it
will be another mild night tonight with lows in the upper 60s to
lower 70s.

The frontal boundary finally begins to push southward out of the
area during the day on Monday. With that, shower chances should
taper down during the day. While weak cold air advection begins to
work into the area, it will still be a warm and muggy with highs in
the mid 80s to lower 90s with dew points in the lower to mid 70s.
With the frontal boundary sitting just to the south of our area on
Monday night, some guidance would suggest showers and thunderstorms
developing south of Interstate 90 as another shortwave tracks
through the area. Confidence is low however, with models varying on
how far south the activity develops - with some keeping it to the
south of our CWA. Severe chances look low with the better
instability migrating southward and shear looking meager.

For Tuesday into next weekend, the upper level flow over our area
transitions to northwesterly as an upper level ridge builds through
the Rockies. This pattern looks to bring quieter conditions to our
area through at least midweek. Along with that, temperatures settle
back closer to typical seasonal averages. By the end of the week, an
upper level trough over western Canada shifts east, flattening out
the aforementioned ridge. This trough shifts into the Northern Plains
toward Friday, with the surface reflection trough/cold front pushing
through our area on Friday. This may bring our next best chance
precipitation along with cooler temperatures for next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1014 PM CDT Sat Aug 16 2025

MVFR ceilings look to be a little more stubborn across areas
mainly north of I-90 through the overnight hours. Some patchy
MVFR ceilings may linger through the morning as well. Attention
turns to thunderstorm potential with a few strong storms
possible in southwest MN and west along highway 14 through the
early overnight hours. Much of this activity is expected to
shift north of highway 14. The a stronger wave moves into the
area on Sunday with periodic chances for thunderstorms through
the late morning into Sunday evening. Some of these storms could
be severe with heavy rainfall.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...08
Hazardous weather outlook, Aug 17, 3:35 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CDT Sun Aug 17 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-180945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
435 AM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Training thunderstorms over southwest Minnesota will result in
localized flash flooding through early morning.

Heat index values between 90 and 102 degrees are expected this
afternoon with the highest values south of I-90.

Isolated to scattered thunderstorms may develop again late this
afternoon into tonight. A few of these storms could be severe with
hail to the size of half dollars and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few storms are again possible Monday evening. Details remain
uncertain but storms may be capable of producing large hail and
damaging wind gusts. Please continue to monitor for forecast and
thunderstorm risk changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible tonight.

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lyon

When
August 17, 4:03 AM CST to 8:00 AM CST
Where
Lyon County, 0.3 mi N of Tracy to 0.33 mi W of Tracy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.234, -95.620

Widespread flooding occurred in Tracy between Rowland Street and Front Street and from S 1st Street to S 4th Street, which required pumping of water.

Flash Flood, Lyon

When
August 17, 4:30 AM CST to 9:00 AM CST
Where
Lyon County, 2.56 mi NNW of Balaton to 2.29 mi ESE of Russell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.302, -95.897

Heavy rainfall caused water to overrun 170th Street between 190th and 200th Avenue. The roadway was closed as water remained ponded over the road for several hours.

Flash Flood, Lyon

When
August 17, 5:30 AM CST to 9:00 AM CST
Where
Lyon County, 2.29 mi S of Marshall to 2.41 mi S of Marshall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.417, -95.784

Heavy rainfall caused inundation and persistent flooding of County Road 6 between U.S. Highway 59 and County Road 35, resulting in closing of the road for several hours.

Flood, Lyon

When
August 17, 9:30 AM CST to 1:30 PM CST
Where
Lyon County, 2.75 mi SE of Marshall to 3.77 mi E of Garvin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.417, -95.749

Several county roads were under water and closed for several hours after the initial flooding, including 170th Street northwest of Balaton and County Road 6 south of Marshall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290884, 1290887, 1290893, 1290900.